02 Mar Fentanyl Laced Heroin Contributing To Spike In Heroin Overdoses in Miami-Dade County
MedicalResearch.com Interview with:
Alexander Diaz Bode
University of Miami Leonard M. Miller School of Medicine
MedicalResearch.com: What is the background for this study? What are the main findings?
Response: Our country is in the midst of an opiate epidemic. This is particularly evident in the emergency department (ED), which continues to see an alarmingly large number heroin overdose. With the shutdown of “pill-mills”, where opioid prescriptions would be prescribed indiscriminately, Florida has seen particularly large increases in opiate use and overdose. In Miami, we noticed that during the summer of 2016, there was a disproportionate increase in heroin overdose being treated at our hospital relative to previous years. Our recently published study showed that fentanyl or fentanyl analog laced heroin likely contributed to this massive spike in heroin overdose observed during the summer of 2016.
Fentanyl and its synthetic analogs are opioid receptor agonists that bind with hundreds of times higher affinity than diamorphine, aka heroin. Naloxone, better known by the brand name Narcan®, is used to reverse heroin overdose in the ED. This drug works by competitively inhibiting the opioid receptor, effectively “knocking off” the bound heroin. Using naloxone dosing as a surrogate marker of heroin purity, our study found that during the investigated spike there was a disproportionate increase in the amount of naloxone used in our ED to reverse overdose relative to the increase in opiate overdose. This indicated that a stronger opioid receptor agonist, such as fentanyl or fentanyl analogs, likely was involved in the massive spike in overdose observed during the summer of 2016.
MedicalResearch.com: What should readers take away from your report?
Response: Fentanyl and its synthetic analogs can drive large clustered spikes in heroin overdose, as users often do not know if their heroin is laced or pure. It is important to identify the epidemiological signs of spikes driven by fentanyl laced heroin in cities so that first responders can intervene early. Some examples of intervention would be posting bulletins to proactively alert first responders they may need to increase their naloxone dosing, as well as educating users at harm reduction facilities like needle exchanges that laced heroin is in their city so they may reduce their dosage accordingly.
MedicalResearch.com: What recommendations do you have for future research as a result of this study?
Response: Future studies should look at where fentanyl laced heroin is coming from, and its distribution patterns nationally. Additionally, the efficacy of harm reduction strategies in the prevention of overdose relating to fentanyl laced heroin should be studied; these harm reduction strategies include user education and the efficacy of community naloxone programs in such fentanyl driven spikes.
MedicalResearch.com: Is there anything else you would like to add?
Response: I would like to thank Dr. Amado Baez as well as Dr. Girish Kapur for their mentorship and help with this study. I have no conflicts of interest to disclose.
MedicalResearch.com: Thank you for your contribution to the MedicalResearch.com community.
Fentanyl laced heroin and its contribution to a spike in heroin overdose in Miami-Dade County
Bode, Alexander Diaz et al.
The American Journal of Emergency Medicine , Volume 0 , Issue 0 ,DOI: http://dx.doi.org/10.1016/j.ajem.2017.02.043
Note: Content is Not intended as medical advice. Please consult your health care provider regarding your specific medical condition and questions.
Last Updated on March 2, 2017 by Marie Benz MD FAAD